Pain Relievers Use Caution (cont.)
The FDA Commissioner Mark B. McClellan says: "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."
Then, why doesn't the FDA require the warnings on the label of OTC pain products to be legible? And why doesn't the FDA require the labels to contain the key cautions?
We would submit that OTC pain products like Tylenol and Advil are very useful but they can be, and often prove, to be unsafe. The FDA and the makers of these products can help make them safer.
FDA Launches Consumer Campaign on Safe Use of OTC Pain Products
The Food and Drug Administration (FDA) today launched a national education campaign to provide advice on the safe use of over-the-counter (OTC) pain relief products.
"Pain relievers and fever reducers are safe drugs when used as directed, but they can cause serious problems when used by people with certain conditions or those who are taking specific medicines," said FDA Commissioner Mark B. McClellan, M.D., Ph.D. "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."
FDA's nationwide campaign focuses on the OTC pain and fever reducers that contain acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs), which include products such as aspirin, ibuprofen, naproxen sodium and ketoprofen.
"'Read labels carefully, be sure you are getting the proper dose, and check with your doctor or pharmacist to be sure that you can use these drugs safely," said Dr. McClellan.
Many OTC medicines sold for different uses have the same active ingredient. For example, a cold-and-cough remedy may have the same active ingredient as a headache remedy or a prescription pain-reliever. To minimize the risks of an accidental overdose, consumers should avoid taking multiple medications that contain the same active ingredient at the same time.
Acetaminophen is an active ingredient found in more than 600 OTC and prescription medicines, such as pain relievers, cough suppressants and cold medications. It is safe and effective when used correctly, but taking too much can lead to liver damage, and even death. The risk for liver damage may be increased in consumers who drink three or more alcoholic beverages per day while using acetaminophen-containing medicines.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions